Banner - Hide this banner





Author Topic: Glucosamine and Depression?  (Read 7603 times)

0 Members and 1 Guest are viewing this topic.

Offline sandra

  • Regular Poster
  • ***
  • Posts: 60
  • Liked: 0
  • User's Text
Glucosamine and Depression?
« on: August 09, 2005, 08:38:49 PM »
After my surgery last year, my doctor told me to start taking glucosamine/chondroitin to help my cartilage.  I did - somewhat irregularly - for a while and then dropped off completely.   On a recent visit, he told me I MUST take it, so I've been taking two 750mg tablets a day - one in the morning and one in the evening.

Since then, I've noticed that I've been a lot more emotional...like a permanent case of PMS.  I cry really easily, which I hate.  I recently remembered something my aunt told me about my uncle, which is that he was told to take it as well and it made him depressed and he had to go off it.  I do have a history of depression and anxiety, as do many in my family, and I'm wondering if this is a known connection with glucosamine.  I googled it and didn't really come up with anything, so I thought I'd check with you all.  I'd appreciate any advice!  The novelty of my crying at TV commercials is starting to wear off.   ::)

Another thought - I had to have a cortisone shot in my knee recently as well.  Since it's essentially a steroid, could that be the culprit?  Or am I just a nut?   ;D

Thanks!
Sandra
1/04 left knee lateral release and debridement; grade 2-3 chondromalacia
7/05 left knee synvisc treatment
3/06 left knee debridement

Offline rozzzie

  • SuperKNEEgeek
  • *****
  • *
  • *
  • Posts: 3589
  • Liked: 0
  • smile:a little curve that strightens everythig out
Re: Glucosamine and Depression?
« Reply #1 on: August 09, 2005, 09:05:42 PM »
Sandra,

I do not know if there is a relationship between Glucosamine and Depression, but in my cases there is a relationship between knee problems and depression.  I to have had episodes of depression in my life and for the last 3 years I've been taking Welbrutin  in a fairly low dose just to keep me on an even keel.  Thal to your GP and ask if he has heard of a relationship and ask for some help. 

I doubt that the cortisone is causing the problem.  It is injected into the joint and very little will make it into the blood stream.

GOOD LUCK !   HOPE YOU FEEL BETTER SOON !

Rozzzie
OA of knees since 85 
93 scrambled ankle - PE
98 PE
99 anlke fusion
04 hit by car broken leg, ribs AC joint seperation
RTKR  Dec 1 2005
LTKR. IM rod removal March 16, 2006

Offline kath

  • SuperKNEEgeek
  • *****
  • *
  • *
  • Posts: 2087
  • Liked: 0
  • User's Text
Re: Glucosamine and Depression?
« Reply #2 on: August 09, 2005, 11:50:44 PM »
Sandra, I've never heard of a link between glucosomine and depression, though I have read articles about NSAIDS and depression.  Apparently Glucosamine, Chondroitin, and MSM together are actually supposed to reduce mood changes.  Perhaps this would be worth asking your doctor about.

kath
Bi-lateral unicompartmental Nov 2004

Offline sandra

  • Regular Poster
  • ***
  • Posts: 60
  • Liked: 0
  • User's Text
Re: Glucosamine and Depression?
« Reply #3 on: August 10, 2005, 02:54:16 PM »
Thanks guys!  I can remember pretty much exactly when I started feeling this way, about 2.5 weeks ago.  That's exactly when I started taking this particular bottle of glucosamine.  (Before, I'd been taking a different brand.)   I just can't imagine any other link, really.  I'm going to stop taking it and ask my OS about it when I see him in two weeks.  Hopefully I'll feel better then!

Rozzzie, I'm pretty sure it's not depression related to my knee problems - I'm still able to be fairly active and that does help.  This is more like a PMS-style emotion, like I'm just weirdly weepy and moody.  Ugh!! 

Kath, where did you read that about the three together?  I haven't been able to find that anywhere.  Would be interested to know more.

Thanks!!
Sandra
1/04 left knee lateral release and debridement; grade 2-3 chondromalacia
7/05 left knee synvisc treatment
3/06 left knee debridement

Offline Andries

  • MINIgeek (20-50 posts)
  • **
  • Posts: 23
  • Liked: 0
  • User's Text
Re: Glucosamine and Depression?
« Reply #4 on: August 10, 2005, 04:22:18 PM »
Dear Sandra have a look at :  http://www.drtheo.com/

and http://www.drtheo.com/supplements.html

May be here you will find some answers or may be you can addres it to him

Greetings Rindert
Wife has severe problems with her knees:
Both her Knees Elmsie trillat . No LR
Aug-2003 and Dec 2004
Now goes without crutches after 3 years wthith them.

Offline Durga

  • MINIgeek (20-50 posts)
  • **
  • Posts: 21
  • Liked: 0
Re: Glucosamine and Depression?
« Reply #5 on: August 10, 2005, 06:00:39 PM »
Hi,
I've been taking Glucosamine before and after surgery for a long time, and I doubt it can depress you.  btw, I am 5 weeks post op with way too much inflammation.  The doc is suggesting cortizone shot directly in my knee.  How did that work for you?  Did it alliviate the inflammation for good, or did it return when the shot wore off?  I have low tolerance to drugs of all kinds.  Exericsie, whatever is comfortable for you, helps curb depression.  Good luck.
durga

Offline kath

  • SuperKNEEgeek
  • *****
  • *
  • *
  • Posts: 2087
  • Liked: 0
  • User's Text
Re: Glucosamine and Depression?
« Reply #6 on: August 10, 2005, 07:56:15 PM »
Hi Sandra...you'll find a lot of information about Glucosamine, Chondroitin, and MSM are on the sites which SELL these drugs.  I've heard many people swear by the benefits...personally, I took them for years and found little or no difference for my OA pain.

Since your doctor is suggesting you take the Glucosomine, I would ask him about the above mix...I've seen the 3 labelled together in various drug stores.

kath
Bi-lateral unicompartmental Nov 2004

Offline sandra

  • Regular Poster
  • ***
  • Posts: 60
  • Liked: 0
  • User's Text
Re: Glucosamine and Depression?
« Reply #7 on: August 10, 2005, 08:38:20 PM »
Hmm...well, I haven't taken the glucosamine since yesterday morning; I'll have to wait and see if I feel better.  If I do, I may start taking it again in a few weeks, just to see if I have the same effect.  I know it would be weird, but *something* is definitely different - just gotta figure out what.

Durga, I had the series of three synvisc shots last month; after the last one my knee swelled pretty badly and my OS drained it and gave me a shot of cortisone.  It felt better almost immediately, but that was two weeks ago and I'm back to 'normal' - my usual pain, I mean.  He said it would be a month or so before we could tell if the synvisc was working, but so far I can't tell a difference.  So I guess I would say the cortisone only worked for a week or so? 
1/04 left knee lateral release and debridement; grade 2-3 chondromalacia
7/05 left knee synvisc treatment
3/06 left knee debridement

Offline Jobe

  • MICROgeek (<20 posts)
  • *
  • Posts: 8
  • Liked: 0
Re: Glucosamine and Depression? -
« Reply #8 on: August 11, 2005, 05:31:58 AM »
I have been taking glucosamine for about a year and have really had no effect from it at all - beneficial or otherwise. 
this bit is for Durga who replied to this also, I had inflamation after one of my operations at the top of my knee cap between the patella and femur and I had a cortisone shot but afterwards it came back and in the end I actually had to have the swollen tissue cut out because it wouldn't go down. I'm not saying that's gonna happen to you but maybe you should look into some sort of anti-inflamatory medication rather than cortisone shots - I'm not a real fan of them either although they can work quicker. I guess it depends on how much pain you can put up with.